MAUDE Adverse Event Report: MEDTRONIC MEXICO AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-6-3D
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: duct analysis #(b)(4) :equipment used: video inspection system (m-85519), ruler (m-83360), camera (panasonic lumix dmc-zs5, in-house coil (model: apb-4-12-3d-ss lot: a158525) drawing(s) referenced: dwgs105-5092-150 rev.Bj as found condition: two echelon-14 micro catheters and one axium device within a shipping box; within a sealed plastic biohazard pouch; within two opened outer cartons and within two different opened inner pouches.The axium device was returned outside its returned introducer sheath.Visual inspection/damage location details: (first echelon-14) no damages or irregularities were found with the echelon-14 hub.No bends or kinks were found with the echelon-14 catheter body.The echelon-14 distal tip and distal marker band was found damaged (ovalized) (figure g).The distal micro catheter appears to be steam shaped (figure f).(second echelon-14) no damages or irregularities were found with the echelon-14 hub.No bends or kinks were found with the echelon-14 catheter body.The echelon-14 distal tip and distal marker band was found damaged (ovalized) (figure o).The distal micro catheter appears to be steam shaped (figure n).(axium) no damages or irregularities were found with the introducer sheath.No damages or irregularities were found with the axium pusher.The axium implant coil was found severely stretched (figure k) with the polypropylene filament broken (figure l).Testing/analysis: (axium) the axium device could not be used for resistance testing due to the damaged condition.(first echelon-14) the echelon-14 total length was measured to be ~155.1cm and the useable length was measured to be ~147.2cm which is within specification (specification: total (ref) = 155cm; usable = 147.0 cm ± 1.5cm).The echelon-14 micro catheter was flushed; water exited from the distal tip.An in-house coil (model: apb-4-12-3d-ss lot: a158525) was inserted into the hub, through the micro catheter body and out the distal end with no resistance encountered (figure h).The inner diameter of the hub was measured to be 0.0165¿, which is within specification (specification: 0.0165¿ minimum).The mandrel used to measure the hub felt slight resistance at the fuse joint between grilamid and proximal catheter (figure j).No gap was found between the hub and grilamid (figure i).This catheter likely is pli-10 due to the step found.(second echelon-14) the echelon-14 total length was measured to be ~154.8cm and the useable length was measured to be ~147.0cm, which is within specification (specification: total (ref) = 155cm; usable = 147.0 cm ± 1.5cm).The echelon-14 micro catheter was flushed; water exited from the distal tip.An in-house coil (model: apb-4-12-3d-ss lot: a158525) was inserted into the hub, through the micro catheter body and out the distal end with no resistance encountered (figure p).The inner diameter of the hub was measured to be 0.0165¿, which is within specification (specification: 0.0165¿ minimum).No gap was found between the grilamid and hub (figure q).No step was found between the grilamid and proximal catheter (figure r).Conclusion: based on the device analysis and reported information, the customer¿s report of ¿resistance at hub¿ and ¿coil resistance/stuck at cath.Hub¿ were confirmed.The investigation determined that the cause of the resistance was likely due to a ¿step¿ between the grilamid and the proximal catheter, although the step did not contribute towards resistance during in-house resistance testing.The step in the hub is formed when grilamid (nylon tubing) is not fully fused on to the catheter during hub assembly.The potential for forming a ¿hub step¿ is most likely attributed to manufacturing failure.There was an indication that the event is related to a potential manufacturing issue; therefore, a device history record review will be performed.The customer report of ¿coil stretch¿ was confirmed.It is likely that the coil became stretched due to advancing/retracting the device against the reported resistance.The distal catheter tips and distal marker bands were found ovalized for both echelon-14s, however, these damages did not contribute towards resistance during analysis.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that two axium coils encountered resistance at the hub of the echelon catheter.The patient was undergoing surgery for treatment of an aneurysm.It was reported that the axium coil was stuck in echelon hub and the coil stretched.It was changed to another axium coil but was still stuck.The echelon was changed to another microcatheter (non-medtronic catheter) which worked.The tip of the sheath was seated securely in the hub.The implant coil was pushed out smoothly out from the introducer sheath.The catheter was not damaged.There was no friction or difficulty during testing or delivery.Continuous flush was administered during the procedure.The physician did not reposition the coil during the procedure.The reported device and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Additional information received reported the cause of the resistance and coil stretch might be due to the design of the hub of echelon.The resistance was in the hub of the catheter.The second axium coil came out of the introducer sheath smoothly.There was no kink/damage observed to the second coil after removal.There were no issues besides the resistance that resulted in the coil damage that was found.Ancillary devices include an echelon 14.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
Manufacturer (Section G)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX   22570
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21936768
Report Number9612164-2025-02152
Device Sequence Number7837927
Product Code KRD
UDI-Device Identifier00847536037632
UDI-Public00847536037632
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberQC-2-6-3D
Device Catalogue NumberQC-2-6-3D
Device Lot Number229753200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2025
Initial Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale